Ohio, 2013

Winter Storm and Winter Weather in Ohio, March 17, 2013

March 17, 2013 · NWS ILN · 3 events in 3 counties and zones

An overrunning event gave a quick shot of snow to areas along and south of the Ohio River before changing over to rain later in the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An overrunning event gave a quick shot of snow to areas along and south of the Ohio River before changing over to rain later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 17, 8:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 17, 8:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
958 AM EDT SUN MAR 17 2013

.SYNOPSIS...
PRECIPITATION WILL SLOWLY OVER RUN A STALLED FRONTAL BOUNDARY IN
THE TENNESSEE VALLEY TODAY...AFFECTING SOUTHERN OHIO AND NORTHERN
KENTUCKY. AS A WAVE OF LOW PRESSURE EJECTS NORTHEAST FROM THE
SOUTHERN PLAINS INTO THE GREAT LAKES THE FRONT WILL ADVANCE SLOWLY
NORTHWARD TONIGHT AND MONDAY. THIS WILL INCREASE PRECIPITATION
CHANCES. SOME PLACES MAY SEE A PERIOD OF WINTRY MIX TODAY AND
TONIGHT PRIOR TO CHANGING TO RAIN AS WARMER AIR MOVES INTO THE
REGION. A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG WITH A
SIGNIFICANT RAIN EVENT BEFORE AN ASSOCIATED COLD FRONT FINALLY
MOVES EAST OF THE REGION MONDAY NIGHT. CHILLY HIGH PRESSURE WILL
FOLLOW.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO DROP SOME OF THE NORTHERN TIER OF COUNTIES FROM
ADVISORY.
PREV DISCUSSION:
BAND OF HEAVIER PCPN HAS SET UP ALONG THE OHIO RIVER OVER AND ON
INTO FAR SOUTH CENTRAL OHIO. PCPN HAS GENERALLY SWITCHED OVER TO
ALL SNOW ACROSS OUR AREA. WE ARE STARTING TO GET SOME LIGHT
ACCUMULATIONS PRIMARILY ON GRASSY/EXPOSED SURFACES ACROSS NORTHERN
KENTUCKY AND HAVE EVEN AD A REPORT OF 1 INCH IN ROBERSON COUNTY.
THE NORTHERN EXTENT OF THE PCPN IS THE BIGGEST CONCERN AT THIS
POINT AS OUR NORTHERN TIER OF ADVISORY COUNTIES APPEAR TO BE ON
THE NORTHERN FRINGE. HOWEVER...THE LAST FEW RUNS OF THE RAP ARE
TRYING TO BRING AN ENHANCED BAND OF PCPN UP ACROSS THOSE COUNTIES
THROUGH LATE MORNING AND WE MAY BE BEGINNING TO SEE THAT FORMING
NOW ON RADAR OVER EAST CENTRAL INDIANA. AS A RESULT...WILL LIKELY
SIT TIGHT ON THE ADVISORY AT THE MOMENT AND SEE HOW THINGS DEVELOP
OVER THE NEXT HOUR OR SO...BUT IF THIS FAILS TO MATERIALIZE WILL
PROBABLY NEED TO TRIM BACK SOME OF THE NORTHERN COUNTIES FROM THE
ADVISORY. ELSEWHERE...SOME 1 TO LOCALLY 2 INCH ACCUMULATIONS WILL
BE POSSIBLE ON EXPOSED AND GRASSY SURFACES BUT IMPACT WISE...DO
NOT EXPECT MUCH OF AN ISSUE AS ROAD TEMPERATURES ARE STILL RUNNING
WELL INTO THE 40S ACROSS THE ADVISORY AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
UPPER LEVEL FLOW BACKS TONIGHT AHD OF TROF MOVING INTO THE
PLAINS. SFC LOW PRES TO EJECT NE INTO THE LOWER OH VLY BY 12Z
MONDAY. FAVORABLE ISENTROPIC LIFT ASSOCIATED WITH STRENGTHENING 50
KT LLJ ALLOWS PCPN TO OVERSPREAD THE ENTIRE FA. BEST LIFT COMES
INTO PLAY BETWEEN 06Z AND 12Z. AS THIS PRECIP ENCOUNTERS COLDER
AIR A WINTRY MIX WILL SPREAD NORTH TO SOUTH. UNDER THE INFLUENCE
OF WAA THE WINTRY MIX WILL BE LIMITED WITH A CHANGE OVER TO ALL
RAIN MONDAY MORNING. EXPECT LOWS TO RANGE FROM THE LOWER 30S NW TO
THE MID 30S SOUTH.

SFC WAVE TO TO LIFT NE FROM THE LWR OHIO VALLEY INTO THE SRN GREAT
LAKES WITH ASSOCIATED COLD FRONT SWEEPING EAST THRU ILN/S FA BY
MONDAY EVENING. FAVORABLE MOISTURE TRANSPORT WILL EXIST WITH PW/S
INCREASING TO ABOVE 1 INCH ACRS THE SOUTH. THESE VALUES ARE ABOUT
200 PERCENT OF NORMAL. THE SE HALF OF THE FA GETS INTO THE WARM
SECTOR WITH FAVORABLE INSTBY INDICATED WILL MENTION A CHC OF
THUNDER WITH MODERATE RAIN. THIS RAINFALL CUD LEAD TO LOCALIZED
FLOODING THREAT...ESPECIALLY IN THE LICKING...LITTLE MIAMI...OHIO
BRUSH CREEK AND LOWER SCIOTO BASINS. THERE WILL BE A GOOD
TEMPERATURE GRADIENT WITH MONDAYS HIGHS RANGING FROM THE MID 40S
NW TO NEAR 60 SE.

UPPER TROF TO SETTLE INTO SETTLE THE NRN GREAT LAKES WITH NW FLO
DEVELOPING ACRS THE OHIO VLY. SYSTEM IS PROGRESSIVE WITH COLD
FRONT SWEEPING TO THE EAST. HAVE ENDED PCPN A LTL QUICKER WITH A
CHANGE OVER TO SNOW PRIOR TO ENDING LATE MONDAY NIGHT. THIS
QUICKER ENDING WILL LIMIT ANY PSBL ACCUMULATION. LOWS WILL RANGE
FROM THE LOWER 20S NW TO THE LOWER 30S SE. COLD HIGH PRESSURE TO
NOSE IN ON TUESDAY. HIGHS TUESDAY WILL BE 10 TO 12 DEGREES BELOW
NORMAL...RANGING FROM THE MID/UPR 30S NORTH TO THE MID 40S SOUTH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE ARE SOME INDICATIONS THAT A SHORT WAVE DROPPING ACROSS THE
REGION ON WEDNESDAY COULD PRODUCE SOME LIGHT PRECIPITATION. BUT
UNCERTAINTIES IN TIMING...PLACEMENT AND STRENGTH PRECLUDE POPS
ABOVE THRESHOLD AT THIS TIME. OTHERWISE THE LONG TERM PERIOD WILL
BE DRY WITH PERSISTENT BELOW NORMAL TEMPERATURES. RIDGING AT THE
SURFACE WITH UPPER LEVEL NORTHWEST FLOW WILL PREDOMINATE.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MODEL UNCERTAINTY AND BORDERLINE TEMPERATURES CONTRIBUTE TO A LACK
OF CONFIDENCE IN THIS FORECAST. A BAND OF PRECIPITATION ALONG A
SLOW MOVING FRONTAL BOUNDARY WILL AFFECT SOUTHERN TAF SITES CVG
LUK AND TO A LESSER EXTENT ILN. SNOW MIXING WITH RAIN IS EXPECTED
TO DEVELOP THERE WITH VISIBILITIES FALLING AS LOW AS IFR AT CVG
AND LUK. MAIN EFFECTS SHOULD OCCUR LATE MORNING THROUGH EARLY
AFTERNOON. DAY CMH AND LCK WILL CONTINUE TO HAVE MVFR CEILINGS BUT
PROBABLY NO PRECIP THROUGH THIS AFTERNOON.

MODERATE RAIN WILL OVERSPREAD ALL SITES TONIGHT AS A WAVE OF LOW
PRESSURE TRAVELING ALONG THE FRONT BRINGS WARMER TEMPERATURES AND
A WIDE AREA OF PRECIPITATION. WINDS WILL SHIFT FROM NORTH TO EAST
WITH GUSTS TO 20 KNOTS POSSIBLE AT SOUTHERN SITES LATE IN THE
PERIOD. FOR CVG ON MONDAY...RAIN IS EXPECTED TO END MID
MORNING...WITH WINDS SHIFTING TO SOUTHWEST.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES ARE LIKELY MONDAY
INTO TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ078-
     079-081-082-088.
KY...WINTER WEATHER ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     KYZ089>100.
IN...WINTER WEATHER ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ075-
     080.

&&

SYNOPSIS...AR
NEAR TERM...JGL
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Mar 17, 9:49 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 AM EDT SUN MAR 17 2013

INZ066-073-074-OHZ070>072-077-080-181500-
FRANKLIN IN-RIPLEY-DEARBORN-BUTLER-WARREN-CLINTON-HAMILTON-HIGHLAND-
1049 AM EDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...SOUTH
CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN WILL BE POSSIBLE THROUGH MONDAY WITH A THREAT OF THUNDERSTORMS.
THE RAINFALL WILL BRING A LOCALIZED FLOODING THREAT TO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ078-079-081-082-088-181500-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-ADAMS-PIKE-
SCIOTO-
1049 AM EDT SUN MAR 17 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN WILL BE POSSIBLE THROUGH MONDAY WITH A THREAT OF THUNDERSTORMS.
THE RAINFALL WILL BRING A LOCALIZED FLOODING THREAT TO AREAS OF
SOUTHERN OHIO...NORTHERN KENTUCKY...AND SOUTHEAST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-181500-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
1049 AM EDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOME LIGHT SNOW OR WINTRY MIX IS POSSIBLE TONIGHT AS A STORM SYSTEM
APPROACHES THE AREA. SOME LIGHT ACCUMULATION WILL BE POSSIBLE
BEFORE THE PRECIPITATION CHANGES TO RAIN OVERNIGHT. SOME LOCALLY HEAVY
RAIN IS POSSIBLE LATER SUNDAY INTO MONDAY...WHICH MAY BRING SOME
LOCALIZED RUNOFF ISSUES TO POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 17, 8:15 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
915 AM EDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     SNOW             MAYSVILLE               38.63N  83.78W
03/17/2013  M2.0 INCH        MASON              KY   PUBLIC

            2 INCHES ON DECK...1.5 INCHES ON GRASS...DUSTING ON
            ROADWAYS

&&

EVENT NUMBER ILN1300764

SNYDER
Local storm report, Mar 17, 8:20 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
920 AM EDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             WEST UNION              38.79N  83.54W
03/17/2013  E0.5 INCH        ADAMS              OH   PUBLIC

            VIA SOCIAL MEDIA

&&

EVENT NUMBER ILN1300765

SNYDER
Local storm report, Mar 17, 8:28 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
928 AM EDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     SNOW             3 WNW BUTLER            38.80N  84.42W
03/17/2013  E1.5 INCH        PENDLETON          KY   PUBLIC

            VIA SOCIAL MEDIA

&&

EVENT NUMBER ILN1300766

SNYDER
Local storm report, Mar 17, 8:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     SNOW             WEST UNION              38.79N  83.54W
03/17/2013  E2.0 INCH        ADAMS              OH   PUBLIC

            VIA SOCIAL MEDIA. OVER AN INCH IN PAST HOUR. MINOR
            SLUSH ON PAVEMENT.

&&

EVENT NUMBER ILN1300767

SNYDER
Local storm report, Mar 17, 9:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1038 AM EDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     SNOW             FALMOUTH                38.67N  84.33W
03/17/2013  E2.5 INCH        PENDLETON          KY   PUBLIC

            VIA SOCIAL MEDIA

&&

EVENT NUMBER ILN1300768

SNYDER
Local storm report, Mar 17, 9:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 AM EDT SUN MAR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     SNOW             ROSEMOUNT               38.79N  82.97W
03/17/2013  M1.8 INCH        SCIOTO             OH   COCORAHS

1010 AM     SNOW             MAYSVILLE               38.63N  83.78W
03/17/2013  M3.2 INCH        MASON              KY   PUBLIC

&&

EVENT NUMBER ILN1300769
EVENT NUMBER ILN1300770

SNYDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Adams

When
March 17, 10:00 AM EST to 6:00 PM EST
Where
Adams forecast zone
Reported by
Public
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Five inches of snow was measured in West Union.

Winter Storm, Scioto

When
March 17, 10:00 AM EST to 6:00 PM EST
Where
Scioto forecast zone
Reported by
CoCoRaHS
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Five inches of snow was measured in Rosemount. Four inches was measured in Portsmouth and Rarden.

Winter Weather, Brown

When
March 17, 10:00 AM EST to 6:00 PM EST
Where
Brown forecast zone
Reported by
Public
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Three inches of snow was measured in Decatur.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440626, 440636, 440637.